Tennessee, 2017Tornado and Hail in Tennessee, March 1, 2017
March 1, 2017 · NWS MEG · 23 events in 12 counties and zones
A strong cold front generated severe storms with damaging winds across the region during the early morning hours of March 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $740,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front generated severe storms with damaging winds across the region during the early morning hours of March 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 1, 2:41 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 1, 2:41 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
241 AM CST Wed Mar 1 2017
.DISCUSSION...
Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.
The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.
By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.
The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.
ARS
&&
.AVIATION... 06z TAFs
VFR weather outside of convection...with model guidance indicating
a slower passage of the approaching cold front. Adjusted timing
accordingly. Gusty south to southwest winds will continue
overnight...then veering west and northwest after passage. Winds
will diminish significantly by sunset. Low level wind shear
potential through the first 6-8 hours of the period. Worst cigs
expected at TUP. Expect stronger wind gusts in convection.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this morning.
In the hours before
Local storm report, Mar 1, 4:12 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG IMBODEN 36.20N 91.18W
03/01/2017 LAWRENCE AR PUBLIC
A U-HAUL TRAILER WAS BLOWN DOWN
&&
ARSLocal storm report, Mar 1, 4:32 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM NON-TSTM WND DMG 4 NW BAY 35.78N 90.60W
03/01/2017 CRAIGHEAD AR BROADCAST MEDIA
TWO 18 WHEELERS WERE BLOWN OVER...ONE IN EACH LANE ON
INTERSTATE 555 BETWEEN JONESBORO AND BAY.
&&
JOHNSONLocal storm report, Mar 1, 4:36 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST MALDEN 36.60N 89.99W
03/01/2017 M61 MPH DUNKLIN MO AWOS
&&
JOHNSONLocal storm report, Mar 1, 4:37 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST CORNING 36.41N 90.59W
03/01/2017 M58.00 MPH CLAY AR AWOS
WIND GUST MEASURED AT CORNING AIRPORT
&&
JOHNSONLocal storm report, Mar 1, 4:41 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
03/01/2017 LAWRENCE AR PUBLIC
TREES AND POWER LINES DOWN AT WILLIAMS BAPTIST COLLEGE
&&
ARSLocal storm report, Mar 1, 4:43 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM TSTM WND GST BLYTHEVILLE 35.93N 89.92W
03/01/2017 M63 MPH MISSISSIPPI AR ASOS
WIND GUST MEASURED AT BLYTHEVILLE AIRPORT
&&
ARSEvent by event
17 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Tipton
- When
- March 1, 4:45 AM CST to 4:55 AM CST
- Where
- Tipton County, 1.74 mi NNE of Crosstown to 0.9 mi SSE of Brighton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.472, -89.785
Trees down across Highway 51 in the Portersville area between Brighton and Atoka.
Thunderstorm Wind, Lake
- When
- March 1, 4:45 AM CST to 4:50 AM CST
- Where
- Lake County, 0.93 mi WSW of Ridgely to 1.08 mi ESE of Ridgely
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.266, -89.496
Several large tree limbs down.
Hail, Lake
- When
- March 1, 4:45 AM CST to 4:50 AM CST
- Where
- Lake County, Ridgely
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.270, -89.480
Thunderstorm Wind, Dyer
- When
- March 1, 4:45 AM CST to 4:51 AM CST
- Where
- Dyer County, 1 mi NNW of Finley to 0.91 mi ENE of Dyersburg
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.043, -89.487
A swath of wind damage occurred from west of Dyersburg into the city of Dyersburg. Trees were snapped along the path and many outbuildings were damaged. In the city of Dyersburg several business suffered minor damage mainly to roofs. Several homes also suffered roof damage.
Thunderstorm Wind, Lauderdale
- When
- March 1, 4:50 AM CST to 4:55 AM CST
- Where
- Lauderdale County, 0.96 mi WNW of Halls to 1.32 mi ENE of Halls
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.876, -89.415
Carport lifted off ground and backyard playground equipment blown over.
Tornado, Dyer
- When
- March 1, 4:51 AM CST to 4:54 AM CST
- Where
- Dyer County, 1.56 mi ENE of Dyersburg to 1.48 mi NNW of Ro Ellen
- Rating
- EF0
- Path length
- 3.71 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 36.042, -89.357
A weak tornado embedded within a line of severe thunderstorms touched down south of the Dyersburg Primary School and tracked east-northeast. The tornado struck a farm on Jones Road tearing the roof off one barn and causing significant damage to another. A house suffered shingle damage and some outbuildings were also damaged. Intermittent tree damage occurred along the path. The tornado lifted at Welch Road. Peak winds were estimated at 80 mph.
Thunderstorm Wind, Dyer
- When
- March 1, 4:55 AM CST to 5:00 AM CST
- Where
- Dyer County, 0.79 mi WNW of Trimble to 0.41 mi WNW of Trimble
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.202, -89.194
Large tree down on vehicle near intersection of Church and Mulberry Streets.
Thunderstorm Wind, Dyer
- When
- March 1, 4:55 AM CST to 5:00 AM CST
- Where
- Dyer County, (Dyr)dyersburg Muni
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 36.000, -89.400
Thunderstorm Wind, Haywood
- When
- March 1, 5:00 AM CST to 5:10 AM CST
- Where
- Haywood County, 2.78 mi S of Oakview to 1.3 mi ENE of Brownsville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.611, -89.340
An 80 foot radio mast secured in the ground by cement was blown over and broke in half. In addition a large metal shop door was blown down.
Hail, Gibson
- When
- March 1, 5:10 AM CST to 5:15 AM CST
- Where
- Gibson County, Rutherford
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.130, -88.980
Thunderstorm Wind, Weakley
- When
- March 1, 5:12 AM CST to 5:20 AM CST
- Where
- Weakley County, 1.69 mi S of Terrell to 1.08 mi ENE of Ralston
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.356, -88.930
City Park scoreboard and lights down. Power poles broken across the city. Minor roof damage and several trees down. Two agricultural irrigation systems overturned.
Thunderstorm Wind, Gibson
- When
- March 1, 5:15 AM CST to 5:20 AM CST
- Where
- Gibson County, 1.14 mi N of Idlewild to 1.71 mi NE of Idlewild
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 36.046, -88.816
Large trees down along Mulberry Grove Road near Bradford. Some structural damage and some trees on houses and sheds.
Thunderstorm Wind, Gibson
- When
- March 1, 5:15 AM CST to 5:20 AM CST
- Where
- Gibson County, 1.32 mi NE of Old Gibson Wells to 0.7 mi NNW of Fruitland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.895, -89.036
Straight line winds damaged several small barns and farm outbuildings.
Thunderstorm Wind, Weakley
- When
- March 1, 5:20 AM CST to 5:25 AM CST
- Where
- Weakley County, 4 mi WNW of Sharon to 2.42 mi WSW of Hillside
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.252, -88.896
Thunderstorm Wind, Weakley
- When
- March 1, 5:20 AM CST to 5:25 AM CST
- Where
- Weakley County, 4 mi WNW of Sharon to 2.42 mi WSW of Hillside
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.252, -88.896
Thunderstorm Wind, Gibson
- When
- March 1, 5:20 AM CST to 5:25 AM CST
- Where
- Gibson County, Milan to 0.68 mi SSW of Ledbetter
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 35.920, -88.770
Metal roof removed from structure and blown on neighbor's home.
Thunderstorm Wind, Weakley
- When
- March 1, 5:23 AM CST to 5:30 AM CST
- Where
- Weakley County, 0.48 mi S of Latham to 2.19 mi ESE of Latham
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 36.423, -88.719
Roof blown off barn and cedar trees blown over. Damage to bee apiary.
Thunderstorm Wind, Carroll
- When
- March 1, 5:40 AM CST to 5:45 AM CST
- Where
- Carroll County, Huntingdon to 2.07 mi SSW of Rosser
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 36.000, -88.420
Large tree blown onto home.
Thunderstorm Wind, Henry
- When
- March 1, 5:45 AM CST to 6:10 AM CST
- Where
- Henry County, Paris to 2.01 mi NNW of Oakland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Public
- Coordinates
- 36.300, -88.320
Numerous trees and power-lines down across Henry County.
Thunderstorm Wind, Benton
- When
- March 1, 5:55 AM CST to 6:00 AM CST
- Where
- Benton County, Camden to 2 mi WSW of Eva
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 36.050, -88.100
Hail, Shelby
- When
- March 1, 7:03 AM CST to 7:10 AM CST
- Where
- Shelby County, 3 mi N of Bartlett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.243, -89.880
Hail, Hardeman
- When
- March 1, 7:16 AM CST to 7:20 AM CST
- Where
- Hardeman County, 4 mi SE of Bolivar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.229, -88.950
Hail, Shelby
- When
- March 1, 8:44 AM CST to 8:50 AM CST
- Where
- Shelby County, 0.98 mi NW of Shelby Center
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.190, -89.862
Dime to nickel size hail at Elmore Road and Kenwood Lane in Bartlett.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683693, 683694, 683695, 687140, 683697, 683875, 683699, 683702, 683700, 683703, 683704, 683705, 689134, 683706, 683707, 683708, 683709, 683710, 683711, 683712, 683713, 683714, 683715.